Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Birmingham, AL

April 3, 2001Chambers County, Randolph County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 3, 2001, 8:30 PM CDT for Chambers County, Randolph County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2001, 8:30 PM CDT (01:30 UTC)
Expired
Apr 4, 2001, 12:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Chambers County, AL, Randolph County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 040123
FFWBMX
ALC017-111-040500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN ALABAMA
  RANDOLPH COUNTY IN ALABAMA

* UNTIL 1200 AM CDT

* VERY HEAVY RAIN HAS FALLEN ACROSS THE WARNING AREA SINCE EARLY
MONDAY MORNING. RADAR ESTIMATES THE RAINFALL TOTAL FROM 2 TO 6
INCHES...WITH MUCH OF THE RAIN OCCURRING IN A SHORT PERIOD OF TIME
LATE THIS AFTERNOON AND EVENING. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT...WITH ADDITIONAL
RAINFALL TOTALS UP TO AN INCH AND A HALF POSSIBLE.

FOR RESIDENTS OF WADLEY...THE LAKE AT SOUTHERN UNION STATE COMMUNITY
COLLEGE HAS WATER RUNNING OVER THE DAM...AND A BREACH OF THE DAM
COULD BE POSSIBLE. THE RANDOLPH COUNTY EMERGENCY MANAGEMENT AND
OTHER LOCAL OFFICIALS ARE IN THE PROCESS OF EVALUATING THE CONDITION
OF THE DAM. IF YOU LIVE NEAR THE LAKE AT SOUTHERN UNION STATE
COMMUNITY COLLEGE...BE PREPARED TO TAKE QUICK ACTION IF WATER BEGINS
TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:18 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 3, 3:18 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT TUE APR 03 2001

5H RIDGE PUMPING UP TO OUR WEST WILL ALLOW MID LEVEL WINDS TO VEER TO
MORE NWLY TEMPORARILY THIS EVENING AND THIS SHOULD AID IN SHOVING
THE BAND OF CONVECTION CURRENTLY ACROSS THE BHM AREA MORE TO THE
SOUTH.  ALSO NEW STORMS ARE DEVELOPING OVER WEST CENTRAL AL WHERE
THE AIR HAD BEEN RELATIVELY UNDISTURBED AND WHERE MOIST LOW LEVEL
SW FLOW IS INTERACTING WITH THE RAIN COOLED BOUNDARY.  THESE STORMS
ARE BEING CARRIED ESE ACROSS MGM TOWARD THE CSG AREA.  SO HIGHEST
POPS TONIGHT WILL BE OVER THE SOUTH....GENLY FROM BHM SOUTH.  HOWEVER
ANOTHER SHORT WAVE WILL BE COMING THROUGH THE RIDGE LATER TONIGHT
WHILE A FRONTAL BOUNDARY SAGS SOUTH TOWARD THE TN VALLEY. SO THERE IS
STILL A DECENT CHANCE OF REDEVELOPMENT OVER N AL LATER TONIGHT.

NWLY FLOW ACROSS THE FRONT SHOULD KEEP THE PRECIP IN THE WARM SECTOR
ON WEDNESDAY AND SEE NO REASON TO NOT EXPECT WIDESPREAD COVERAGE
AGAIN...THOUGH PERHAPS NOT AS MUCH AS TODAY.  BACK DOOR WEDGE WILL
PUSH IN FROM GA WED NITE AND MAY KICK OFF MORE SHOWERS OR STORMS AS
IT GOES THRU.  APPROACH OF THE UPPER RIDGE AXIS AND INDICATED DRYING
ON THURSDAY SUGGESTS IT WILL BE A BETTER DAY.  WILL LEAVE PRECIP OUT
FOR THU AND EVEN LOOK FOR SOME SUNSHINE.  MAX TEMPS NOT LIKELY TO
RECOVER MUCH UNTIL FRIDAY HOWEVER.

HSV EB 059/068 057/070 058 6431
BHM TB 058/070 057/073 058 6741
MGM TB 06U2/075 057/075 058 7641=

.BHM...NONE.

07

In the hours before

Special weather statement, Apr 3, 8:13 PM CDT, 17 minutes before
ALZ022>025-027>028-030>037-040>046-049-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
813 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 86...

  CLAY...COOSA...MACON...TALLADEGA...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 86
WHICH IS IN EFFECT UNTIL 1100 PM...

  AUTAUGA...BIBB...BULLOCK...CHILTONU...DALLAS...
  ELMORE...GREENE...HALE...JEFFERSON...LOWNDES...
  MONTGOMERY...PERRY...PICKENS...PIKE...SHELBY...
  SUMTER...TUSCALOOSA...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:58 PM CDTFlash Flood WarningBMXChilton, Coosa3 hr
Apr 3, 8:24 PM CDTFlash Flood WarningBMXClay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more3 hr
Apr 3, 10:43 PM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more3 hr
Apr 4, 12:21 AM CDTFlash Flood WarningBMXGreene, Hale, Sumter99 min
Apr 4, 1:32 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more6 hr
Apr 4, 5:40 AM CDTSevere Thunderstorm WarningBMXFayette35 min
Apr 4, 7:26 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 4, 8:07 AM CDTSevere Thunderstorm WarningBMXHale23 min
Apr 4, 8:25 AM CDTSevere Thunderstorm WarningBMXCoosa35 min
Apr 4, 8:36 AM CDTSevere Thunderstorm WarningBMXSumter24 min
Apr 4, 9:00 AM CDTSevere Thunderstorm WarningBMXSumter30 min
Apr 4, 9:04 AM CDTSevere Thunderstorm WarningBMXPerry26 min
Apr 4, 9:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 4, 9:57 AM CDTSevere Thunderstorm WarningBMXPerry33 min
Apr 4, 10:12 AM CDTFlash Flood WarningBMXDallas3 hr
Apr 4, 11:35 AM CDTSevere Thunderstorm WarningBMXPickens40 min
Apr 4, 12:11 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Apr 4, 1:51 PM CDTFlash Flood WarningBMXMorgan3 hr
Apr 4, 5:04 PM CDTSevere Thunderstorm WarningBMXPickens41 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.